Florida, 2020Lightning Strike in Florida, August 20, 2020
August 20, 2020 · NWS MLB · 1 event in 1 county or zone
A home caught on fire and was destroyed in Sebastian after being struck by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A home caught on fire and was destroyed in Sebastian after being struck by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 20, 9:49 AM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 9:49 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1049 AM EDT Thu Aug 20 2020
.DISCUSSION...
Current-Tonight...Tightening mid level gradient has subsequently
increased mid/upper winds this morning, as the Atlantic ridge
presses closer to the FL peninsula and little shift in the position
of the mid level trough down the Gulf of Mexico. For this reason,
the Storm Prediction Center has placed most of the Deep South in a
Marginal risk of severe weather today, including the FL peninsula.
The main difference in today's setup compared to previous days this
week will be slightly faster storm motion and the enhancement of
severe wind potential (hence the marginal risk).
Radar activity across the forecast area remains relatively quiet as
of mid morning, with broad showers and a few embedded storms
creeping along the Citrus/Hernando Co coasts and into NE FL, with
additional activity in the southern Atlantic waters offshore of
Palm Beach county, all moving towards the northeast. Scattered to
broken cirrus spanning the south over Lake O and just north of
Volusia county will likely not be sufficient to limit overall
coverage today, so keeping current forecast the same, with numerous
thunderstorms developing across the interior over the next few
hours, pushing quickly towards the northeast, with a collision with
the east coast sea breeze sparking additional strong to severe
storms. Morning sounding from XMR a bit warmer aloft than this time
yesterday, but may not have much of a hindrance in convective
development today. Storm threats will be wind gusts in excess of 50
mph with the potential for severe gusts of 60 mph, with heavy
downpours and frequent lightning strikes. Models keeping moisture
over land areas past sunset, so have raised PoPs to 20-30% after 8pm
tonight, with activity still pushing towards the Atlantic. By
midnight, a majority of coverage will dissipate, leaving only a
small chance at the coast. Afternoon highs in the upper 80s/lower
90s, lows in the low/mid 70s.
&&
.AVIATION...
Slower start to convection today compared to yesterday, with onset
of showers and storms expected at interior terminals by 18Z. Overall
storm pattern will be similar to previous days this week, with
activity initializing at LEE/ISM first, pushing through the interior
by 20Z and reaching coastal terminals after 21Z. Slightly faster
storm motion today will increase the threat of higher wind gusts of
35 kt and greater. Activity will clear the interior after 22-00Z,
ending at the coast near 02-03Z.
&&
.MARINE...
Today-tonight...(previous) SW winds 8-12KT with seas 2ft along
the coast and 3ft over the remainder of the MAOR. Occasional seas
near 4ft possible out around 60nm, but for now will cap at 3ft per
latest buoy obs at 41009/41010. Main marine concern, as it has
been all week is the potential for strong offshore moving storms.
This threat will be a little higher today than it has been the
past few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 89 75 89 76 / 60 40 70 40
MCO 91 75 90 75 / 70 30 70 30
MLB 89 76 89 77 / 70 30 60 30
VRB 89 76 89 75 / 60 30 60 30
LEE 90 75 90 74 / 70 30 70 40
SFB 92 74 91 75 / 70 30 70 30
ORL 91 75 91 75 / 70 30 70 30
FPR 90 76 90 75 / 60 30 60 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Smith/Weitlich
Hazardous weather outlook, Aug 20, 5:02 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
602 AM EDT Thu Aug 20 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
602 AM EDT Thu Aug 20 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A moist southwest flow continues across east central Florida.
This will lead to development of numerous showers and lightning
storms, mainly during the afternoon, with a few storms possibly
lingering near the east coast around sunset. Storm motion will be
a little faster today towards the northeast at 20 to 25 mph. This
will lead to a slightly higher threat for damaging wind gusts of
58 mph or greater compared to Wednesday. Frequent cloud to ground
lightning strikes, small hail, and torrential downpours of 1 to 3
inches will also be possible with today's stronger storms. Move
indoors to safety at the first sign of threatening skies, or if
you hear thunder.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts to 35 knots or higher will produce locally higher waves
on inland lakes, Intracoastal Waterway, and nearshore Atlantic as
they move northeast at around 20 knots. Boaters should watch for
storm approaching rapidly from the west and southwest today, and
move to safe harbor in advance of their approach.
.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rip currents will be present all day,
the threat will be highest from 1230 PM and 630 PM due to tidal
effects. To reduce your chance of being caught in the seaward pull
of a rip current, swim only within sight of a lifeguard, and
never swim alone, while following social distancing guidelines.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Numerous lightning storms are expected again Friday with scattered
storms on Saturday. The main hazards remain strong gusty winds,
frequent lightning strikes, and heavy downpours. A Moderate Risk
of rip currents will also continue at area beached through this
weekend due to a persistent ocean swell.
Tropical Depression 13, over the west-central Atlantic Ocean, is
forecast to move west-northwest across the southern Bahamas and
toward the Florida Straits and Keys as a tropical storm through
early next week. On its current forecast track, winds and seas
will increase enough to produce poor to locally hazardous boating
conditions Sunday night through Monday, mainly south of Sebastian
Inlet. There may also be an increased potential for gusty showers
and squalls to impact the Atlantic waters, Treasure Coast and
Lake Okeechobee region.
Continue to monitor the latest forecasts for Tropical Depression
13 from the National Hurricane Center, as well as your National
Weather Service office in Melbourne
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Cristaldi
In the hours before
Special weather statement, Aug 20, 1:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT Thu Aug 20 2020
FLZ054-201930-
Indian River FL-
257 PM EDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDIAN RIVER COUNTY
UNTIL 330 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebastian Highlands. This storm was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sebastian, Indian River Shores, Wabasso, Sebastian Highlands and
Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2768 8033 2765 8053 2782 8054 2782 8051
2783 8051 2785 8040 2775 8035
TIME...MOT...LOC 1856Z 241DEG 2KT 2776 8048
CombsLightning, Indian River
- When
- August 20, 2:00 PM EST
- Where
- Indian River County, 2.48 mi E of River Bridge
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 27.764, -80.480
Indian River County Emergency Management relayed a report of a home near the 1500th block of Crowberry Lane in Sebastian caught fire and was destroyed after being struck by lightning. There were no injuries or fatalities.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, August 20, 20201 death · 1 event
- Flash Flood and Damaging Winds in Arizona, August 20 to 21, 2020$268,000 · 61 kt wind · 12 events
- Flash Flood and Hail in Louisiana, August 20, 2020$75,000 · 1 in hail · 5 events
- Damaging Winds in Montana, August 20, 202059 kt wind · 14 events
- Flash Flooding and Debris Flow in Virginia, August 20 to 22, 202010 events
- Hail and Damaging Winds in Montana, August 20, 20201.75 in hail · 9 events
- Flash Flood and Hail in Colorado, August 20, 20201 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20 to 24, 202065 kt wind · 5 events
- Flash Flood and Hail in Arizona, August 20, 2020$3,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20202 events
- Hail in Minnesota, August 20, 20201 in hail · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906438.